zbMATH — the first resource for mathematics

Naimark’s problem for graph \(C^\ast\)-algebras. (English) Zbl 1414.46043
Naĭmark proved that any two irreducible representations of \(K(\mathcal{H})\) are unitarily equivalent [M. A. Naĭmark, Usp. Mat. Nauk 3, No. 5(27), 52–145 (1948; Zbl 0036.07701)], and later asked whether this property characterizes \(K(\mathcal{H})\) up to an isomorphism [M. A. Naĭmark, Usp. Mat. Nauk 6, No. 6(46), 160–164 (1951; Zbl 0045.21402)]. To be precise, Naĭmark’s problem is stated as follows: “If \(A\) is a \(C^*\)-algebra with only one irreducible representation up to unitary equivalence, is \(A\) isomorphic to \(K(\mathcal{H})\) for some (non necessarily separable) Hilbert space \(\mathcal{H}\)?”
From the point of view of a classical approach, the problem asks to what extent the isomorphism class of a \(C^*\)-algebra is determined by its representation theory. From a modern point of view, it can be seen as an early inquiry about classification of \(C^*\)-algebras: must a (non necessarily separable) \(C^*\)-algebra that is Morita equivalent to \(K(\mathcal{H})\) for some (non necessarily separable) Hilbert space \(\mathcal{H}\) be in fact isomorphic to \(K(\mathcal{H})\)?
From 1951 on, various partial solutions to Naĭmark’s problem were obtained, due to I. Kaplansky [Trans. Am. Math. Soc. 70, 219–255 (1951; Zbl 0042.34901)], A. Rosenberg [Am. J. Math. 75, 523–530 (1953; Zbl 0053.25903)], J. M. G. Fell [Ill. J. Math. 4, 221–230 (1960; Zbl 0094.09702)], J. Dixmier [Bull. Soc. Math. Fr. 88, 95–112 (1960; Zbl 0124.32403)] and J. Glimm [Ann. Math. (2) 73, 572–612 (1961; Zbl 0152.33002)]. On the other hand, Akemann and Weaver, using Jensen’s diamond axiom, constructed a counterexample to Naĭmark’s problem generated by \(\aleph_1\) elements [C. Akemann and N. Weaver, Proc. Natl. Acad. Sci. USA 101, No. 20, 7522–7525 (2004; Zbl 1064.46034)]; moreover, they showed that the existence of such a counterexample is independent of ZFC (the independence of Naĭmark’s problem from ZFC remains unknown). In view of this result, it is reasonable to consider restrictions of the problem to particular classes of \(C^*\)-algebras.
In the paper under review, the authors consider the problem when restricted to the class of graph \(C^*\)-algebras over (non necessarily countable) directed graphs. In this case, they show that the existence of a unique irreducible representation (up to unitary equivalence) is tightly related to the algebra being AF (Propositions 3.3 and 3.5), and they conclude that the answer to Naĭmark’s question is affirmative in the context of graph \(C^*\)-algebras (Theorems 4.1 and 4.2).

46L35 Classifications of \(C^*\)-algebras
46K10 Representations of topological algebras with involution
Full Text: Euclid
[1] C. Akemann and N. Weaver, Consistency of a counterexample to Naimark’s problem, Proc. Natl. Acad. Sci. USA 101 (2004), no. 20, 7522–7525. · Zbl 1064.46034
[2] T. Bates, J. H. Hong, I. Raeburn and W. Szymański, The ideal structure of the \(C^{*}\)-algebras of infinite graphs, Illinois J. Math. 46 (2002), no. 4, 1159–1176. · Zbl 1036.46038
[3] J. Dixmier, Sur les \(C^{*}\)-algébres (French), Bull. Soc. Math. France 88 (1960), 95–112. · Zbl 0124.32403
[4] J. M. G. Fell, \(C^{*}\)-Algebras with smooth dual, Illinois J. Math. 4 (1960), 221–230. · Zbl 0094.09702
[5] J. Glimm, Type I \(C^{*}\)-algebras, Ann. of Math. (2) 73 (1961), 572–612. · Zbl 0152.33002
[6] I. Kaplansky, The structure of certain operator algebras, Trans. Amer. Math. Soc. 70 (1951), 219–255. · Zbl 0042.34901
[7] P. Muhly and M. Tomforde, Adding tails to \(C^{*}\)-correspondences, Doc. Math. 9 (2004), 79–106. · Zbl 1049.46045
[8] M. A. Naimark, Rings with involutions, Uspekhi Mat. Nauk 3 (1948), no. 5(27), 52–145. (Russian). · Zbl 0036.07701
[9] M. A. Naimark, On a problem of the theory of rings with involution, Uspekhi Mat. Nauk 6 (1951), no. 6(46), 160–164. (Russian). · Zbl 0045.21402
[10] A. L. T. Paterson, Graph inverse semigroups, groupoids and their \(C^{*}\)-algebras, J. Operator Theory 48 (2002), 645–662. · Zbl 1031.46060
[11] G. Pedersen, \(C^{*}\)-Algebras and their automorphism groups, Academic Press Inc., New York, 1979.
[12] I. Raeburn and W. Szymański, Cuntz–Krieger algebras of infinite graphs and matrices, Trans. Amer. Math. Soc. 356 (2004), no. 1, 39–59. · Zbl 1030.46067
[13] I. Raeburn and D. P. Williams, Morita equivalence and continuous-trace \(C^{*}\)-algebras, Math. Surveys & Monographs, vol. 60, Amer. Math. Soc., Providence, 1998.
[14] A. Rosenberg, The number of irreducible representations of simple rings with no minimal ideals, Amer. J. Math. 75 (1953), 523–530. · Zbl 0053.25903
[15] W. Szymański, Simplicity of Cuntz–Krieger algebras of infinite matrices, Pacific J. Math. 199 (2001), no. 1, 249–256. · Zbl 1054.46513
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.